Hail, Broward
- When
- June 19, 1:50 PM EST
- Where
- Broward County, 3.1 mi W of Coral Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.270, -80.270
A skywarn spotter reported half dollar size hail in Coral Springs.
Severe storms affected the southeast coast metro areas of Broward and Miami-Dade Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Severe storms affected the southeast coast metro areas of Broward and Miami-Dade Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 19, 12:23 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 123 PM EDT SUN JUN 19 2011 .AVIATION...SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ALONG THE ATLANTIC COAST. THEY WILL CONTINUE TO BE NEAR THE TERMINALS THROUGH THE AFTERNOON...WITH POSSIBLE BRIEF IMPACTS....BUT GIVEN TIMING UNCERTAINTIES WILL MAINTAIN VCTS AND WATCH TRENDS. STORMS WILL BE WELL TO THE EAST OF KAPF. ANY STORM COULD PRODUCE BRIEF IFR AND GUSTY WINDS. AN ISOLATED SEVERE TSTORM IS POSSIBLE...CONTAINING STRONG WIND GUSTS UP TO 50 KT. /GREGORIA && .PREV DISCUSSION... /ISSUED 936 AM EDT SUN JUN 19 2011/ UPDATE...VISIBLE AND IR SATELLITE IMAGERY THIS MORNING SHOW HIGH LEVEL CLOUDINESS OVER THE SOUTHERN HALF OF THE REGION. CLOUD TOPS ARE BEGINNING TO WARM A BIT AND THE HIGH CLOUDS ARE BEGINNING TO THIN OUT SLIGHTLY. WATER VAPOR AND RUC ANALYSIS SHOWED DRIER AIR ALOFT DRYING TO PUSH SOUTHWARD OVER THE PENINSULA WITH A WEAK UPPER LEVEL TROUGH OFF THE EAST COAST OF FLORIDA. SURFACE RIDGE AXIS WAS LOCATED ACROSS THE ATLANTIC THROUGH THE NORTHERN PORTIONS OF THE CWA AND INTO THE GULF OF MEXICO. MODELS ARE IN A LITTLE DISAGREEMENT WITH HOW MUCH THE UPPER CLOUDS WILL CLEAR OUT ACROSS DEEP SOUTH FLORIDA. WITH CLOUDS THINNING ALREADY...SHOULD SEE AT LEAST SOME SUNSHINE...AND FURTHER NORTH SHOULD WARM UP EASILY INTO THE LOW TO MID 90S. MODIFIED SOUNDING OF 95/70 SHOWED 4000 J/KG CAPE...SLIGHTLY COOLER TEMPERATURES IN THE MID LEVELS AND 2 INCH PWATS. STORM MOTION WILL ALSO BE VERY SLOW AND ERRATIC THIS AFTERNOON AND EARLY EVENING WITH LIGHT WINDS ALOFT. THEREFORE...WITH THE EXTREME INSTABILITY...LI OF -9C...A LITTLE DRY AIR ALOFT WITH POSSIBLY EVEN MORE PUSHING IN FROM THE NORTH AND GOOD CAPE IN THE -10 TO -30C LAYER...A FEW STORMS ACROSS THE INTERIOR AND TOWARDS THE ATLANTIC COAST THIS AFTERNOON COULD BE SEVERE WITH STRONG WINDS TO 60 MPH AND QUARTER SIZE HAIL BEING THE MAIN THREATS. LOCALIZED FLOODING IS ALSO POSSIBLE WITH PONDING OF WATER IN POORLY DRAINED AREAS DUE TO THE SLOW STORM MOTION. THE HIGH RESOLUTION RAPID REFRESH AND LOCAL WRF MODELS SHOW CONVECTION CLOSER TO THE ATLANTIC COAST TODAY WITH INITIATION POSSIBLY STARTING AROUND 18-19Z. THE UPPER LEVEL TROUGH OFF THE EAST COAST IS EXPECTED TO SLIDE TO THE EAST DURING THE DAY...WHICH WILL PUSH THE WEAK UPPER LEVEL JET OVER THE REGION TO THE EAST AS WELL. HOWEVER...THE UPPER TROUGH AND JET MAY HANG AROUND LONG ENOUGH TO PROVIDE A LITTLE EXTRA UPPER LEVEL DIVERGENCE AND DYNAMICS TOWARDS THE EAST COAST. WITH EVERYTHING MENTIONED ABOVE...IT LOOKS LIKE AN ACTIVE DAY ACROSS SOUTH FLORIDA. STRETCHED THE 60 POP TO THE SOUTH AND EAST...BUT LOWERED POPS IN THE NAPLES AREA TO 20 PERCENT AS STORMS SHOULD REMAIN OFF TO THE EAST OF THE GULF COAST. ALSO LOWERED TEMPERATURES A FEW DEGREES ACROSS THE SOUTH AND SOUTHWEST PORTION OF THE CWA DUE TO THE CLOUD COVER. PREV DISCUSSION... /ISSUED 722 AM EDT SUN JUN 19 2011/ AVIATION...MAINLY VFR CONDITIONS EXPECTED TO PREVAIL THROUGH MID MORNING HOURS. LITTLE CHANGE FROM PREVIOUS FORECAST AND REASONING BEHIND IT. A WEAK SOUTH TO SOUTHWESTERLY FLOW FORECAST FOR 12Z OR THEREABOUTS...WHICH WILL DELAY EAST COAST SEA BREEZE TO AROUND 18Z OR JUST AFTER. GUIDANCE CONTINUES TO SUGGEST THAT THE EAST COAST TAF SITES STILL HAVE BEST CHANCES OF CONVECTION AND ASSOCIATED THUNDERSTORMS...STARTING AROUND 18Z OR 19Z. FOR NOW VCTS ASSIGNED ALL TAF SITES BEGINNING AT 18Z TO 19Z. TEMPO MAY NEED TO BE ADDED LATER...AND WILL WATCH TRENDS. BRIEF PERIODS OF SUB-VFR CONDITIONS POSSIBLE WITH OCCURRENCE OF SHOWERS AND/OR THUNDERSTORMS. /GREGORIA DISCUSSION...AN UPPER TROUGH AXIS WILL MOVE SOUTHEAST AND ACROSS THE AREA TODAY, WHILE AT THE LOWER LEVELS A RIDGE AXIS WILL REMAIN IN PLACE. OVERALL, THE ATMOSPHERE REMAINS QUITE MOIST WITH FORECAST SOUNDINGS INDICATING PRECIPITABLE WATERS APPROACHING 2 INCHES THIS AFTERNOON, WITH SOMEWHAT LOWER VALUES NORTH. GIVEN PLENTY OF INSTABILITY, LOW LEVEL CONVERGENCE INDUCED BY SEA BREEZE BOUNDARIES, AND SOME UPPER LEVEL DIVERGENCE, SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING. THE HIGHEST CONCENTRATION OF STORMS IS EXPECTED GENERALLY FROM THE LAKE AND INTO EASTERN HENDRY, WESTERN PALM BEACH, AND WESTERN BROWARD COUNTIES, WHERE 60 POPS WILL BE CARRIED; A BROAD AREA OF 50 POPS WILL SURROUND THIS AREA. INTERESTING TO NOTE THAT THE LATEST MAV GUIDANCE ALSO CAME IN WITH LIKELY POPS FOR THE EAST COAST METRO, WHILE THE MET WAS CONSIDERABLY LOWER. WINDS ALOFT ARE FORECAST TO BECOME WESTERLY AS THE DAY PROGRESSES, BUT WILL REMAIN RELATIVELY LIGHT. WITH SUCH WEAK GRADIENT FLOW, OUTFLOW BOUNDARIES AND SEA BREEZE PENETRATION WILL PLAY A LARGE ROLE IN THE LOCATION OF STORM DEVELOPMENT AND ULTIMATE MOVEMENT. THE EAST COAST SEA BREEZE MAY BE A BIT WEAKER AND SLOWER TO MOVE INLAND TODAY. ALL OF THESE FACTORS WARRANT THE HIGHER POPS ALONG AND NEAR THE EAST COAST THIS AFTERNOON. TEMPERATURES ALOFT ARE NOT QUITE AS COOL, BUT STILL SUFFICIENTLY COLD IN THE HAIL GROWTH LAYER TO PRODUCE HAIL WITH SOME STORMS LATER THIS AFTERNOON AND EARLY EVENING, ALONG WITH STRONG WINDS IN POSSIBLE MICROBURSTS. CONVECTION WILL GRADUALLY DIMINISH DURING THE EVENING HOURS, MOSTLY ENDING BY 03Z. LATER TONIGHT AND THROUGH WEDNESDAY, AN UPPER LEVEL RIDGE WILL DRAW CLOSER TO THE REGION AS SURFACE HIGH PRESSURE ALSO REMAINS OVER THE STATE. SUBSIDENCE AND SOME LOW-MID LEVEL DRYING WILL RESULT IN FEWER DIURNAL THUNDERSTORMS MONDAY THROUGH WEDNESDAY, BUT WE WILL CONTINUE TO CARRY AT LEAST 20-30 POPS, HIGHEST OVER THE INTERIOR. TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS GENERALLY RANGING FROM AROUND 90 ALONG THE COASTS TO THE UPPER 90S INLAND. MID LEVEL RIDGING WILL BEGIN TO WEAKEN WEDNESDAY NIGHT INTO THURSDAY, WHILE SURFACE HIGH PRESSURE ALSO WEAKENS. AS A RESULT, INCREASING AMOUNTS OF DEEP LAYER MOISTURE WILL BE TRANSPORTED INTO THE AREA, WITH HIGHER THUNDERSTORM CHANCES RETURNING THURSDAY THROUGH SATURDAY. TEMPERATURES MAY TREND JUST A TAD LOWER FOR THE SECOND HALF OF THE WEEK. AVIATION...06Z ISSUANCE...MAINLY VFR CONDITIONS EXPECTED THROUGH THE REMAINING EARLY MORNING HOURS. CURRENTLY KBPI HAS SHOWERS AND A THUNDERSTORM ABOUT 10 MILES EAST OF THE TERMINAL AND IS SLOWLY DRIFTING NORTHEAST. ASSIGNED VCSH WITH CB IN CLOUD GROUP WITH ADDITIONAL SHOWERS AND AN ISOLATED THUNDERSTORM POPPING UP ACROSS ATLANTIC WATERS FROM TIME TO TIME. FOR SUNDAY AFTERNOON...LATEST GUIDANCE SUGGESTS A WEAK SOUTHWESTERLY FLOW MAY DEVELOP ACROSS THE PENINSULA...WITH EAST COAST TERMINALS KOPF AND KTMB POSSIBLY HAVING A LIGHT SOUTHWEST FLOW BY MID MORNING BUT A SOUTH SOUTHEAST SEA BREEZE DEVELOPING AROUND 18Z. GUIDANCE ALSO SUGGESTS THAT CONVECTION AND THUNDERSTORMS WILL BE FAVORED ACROSS THE EASTERN HALF OF THE PENINSULA IN THE AFTERNOON...AND POSSIBLY STARTING AROUND 19Z OR 20Z. MARINE...HIGH PRESSURE WILL REMAIN OVER OR NEAR THE LOCAL WATERS THROUGH THE NEXT FEW DAYS WITH GENERALLY LIGHT TO PERHAPS BRIEF MODERATE WINDS PERSISTING. SEAS WILL REMAIN LESS THAN 4 FEET THROUGH AT LEAST TUESDAY. FIRE WEATHER...NO MAJOR CONCERNS, EXCEPT FOR ONGOING WILDFIRES IN PALM BEACH AND COLLIER COUNTIES. RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS THROUGH THE PERIOD, PERHAPS BRIEFLY FALLING JUST BELOW 40 PERCENT OVER NORTHWEST SECTIONS EACH AFTERNOON THROUGH TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 93 75 91 76 / 50 30 20 20 FORT LAUDERDALE 90 78 90 79 / 40 30 20 20 MIAMI 91 75 92 78 / 50 30 20 20 NAPLES 91 74 91 76 / 20 20 20 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 905 AM EDT SUN JUN 19 2011 FLZ063-066>075-168-172>174-200400- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 905 AM EDT SUN JUN 19 2011 ...A FEW SEVERE THUNDERSTORMS POSSIBLE INTERIOR/ATLANTIC COAST THIS AFTERNOON/EVENING... ...60+ MPH WINDS, LARGE HAIL, FREQUENT LIGHTNING, STREET FLOODING POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THUNDERSTORMS WILL DEVELOP ACROSS SOUTH FLORIDA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST CONCENTRATED OVER THE INTERIOR AND ATLANTIC COAST...WHERE NUMEROUS THUNDERSTORMS ARE FORECAST. HIGH INSTABILITY...ALONG WITH AN INFLUENCE OF AN UPPER LEVEL TROUGH...COULD LEAD TO THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS OVER THE INTERIOR AND ATLANTIC COAST THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS...THOUGH LARGE HAIL IS POSSIBLE AS WELL. FREQUENT LIGHTNING STRIKES AND TORRENTIAL RAINS WILL ACCOMPANY THE STRONGEST STORMS. ALONG THE GULF COAST...THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS. WIND: THERE IS THE POTENTIAL FOR DAMAGING WINDS OF 60 MPH OR GREATER WITH THE THUNDERSTORMS ACROSS THE INTERIOR AND ATLANTIC COAST THIS AFTERNOON AND EVENING. HAIL: THERE IS THE POTENTIAL FOR LARGE HAIL TO AROUND QUARTER SIZE WITH THE THUNDERSTORMS ACROSS THE INTERIOR AND ATLANTIC COAST THIS AFTERNOON AND EVENING. FLOODING: SLOW MOVING THUNDERSTORMS WITH TORRENTIAL RAINS WILL POSE A RISK FOR ISOLATED STREET FLOODING THIS AFTERNOON AND EVENING. TEMPERATURES: HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 104 DEGREES ACROSS SOUTH FLORIDA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 212 PM EDT SUN JUN 19 2011 FLZ067-191900- INLAND PALM BEACH COUNTY FL 212 PM EDT SUN JUN 19 2011 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RURAL PALM BEACH COUNTY * UNTIL 300 PM EDT * AT 211 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES WEST OF LOXAHATCHEE NATIONAL WILDLIFE REFUGE...AND MOVING NORTH AT 5 MPH. THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2665 8046 2665 8021 2637 8021 2636 8048 TIME...MOT...LOC 1811Z 173DEG 3KT 2653 8034 GREGORIA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT SUN JUN 19 2011
FLZ071-072-191900-
INLAND BROWARD COUNTY FL METRO BROWARD COUNTY FL
236 PM EDT SUN JUN 19 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
METRO BROWARD COUNTY
* UNTIL 300 PM EDT
* AT 232 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
WEST OF PARKLAND TO WESTON...AND MOVING EAST AT 5 MPH.
* THE LINE OF STORMS WILL AFFECT...
WESTON...
CORAL SPRINGS...
PARKLAND...
TAMARAC...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2605 8027 2605 8053 2633 8040 2633 8039
2633 8022 2633 8014
TIME...MOT...LOC 1836Z 270DEG 4KT 2633 8030 2613 8039
GREGORIASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT SUN JUN 19 2011
FLZ067-068-168-191915-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
242 PM EDT SUN JUN 19 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL PALM BEACH COUNTY
* UNTIL 315 PM EDT
* AT 241 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF NORTH PALM BEACH GENERAL
AIRPORT...AND MOVING SOUTHWEST AT 10 MPH.
* THE STORM WILL AFFECT...
CALOOSA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2674 8039 2696 8055 2696 8038 2696 8017
2694 8015
TIME...MOT...LOC 1842Z 051DEG 8KT 2694 8032
GREGORIAThe Miami radar (KAMX), 75 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A skywarn spotter reported half dollar size hail in Coral Springs.
A skywarn spotter reported winds of at least 60 mph and pine trees down at Eagle Trace golf club.
Penny-size hail reported at the intersection of Florida Turnpike and Okeechobee Road.
In 31 minutes time 2.22 inches of rain fell. The total rainfall so far today at MIA was 2.32 inches.
A thunderstorm produced a wind gust estimated at 60 mph at the Hialeah Park horse track. A few small trees estimated to be 8 to 9 feet tall were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319879, 319882, 320367, 319881, 319883.